Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2023, 7:53 PM CDT for Brown County, Jackson County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 7:53 PM CDT (00:53 UTC)
- Expired
- May 12, 2023, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 12, 7:33 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
422
WUUS53 KTOP 130053
SVRTOP
KSC013-085-130145-
/O.NEW.KTOP.SV.W.0101.230513T0053Z-230513T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
753 PM CDT Fri May 12 2023
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in northeastern Kansas...
Brown County in northeastern Kansas...
* Until 845 PM CDT.
* At 753 PM CDT, severe thunderstorms were located along a line
extending from near Powhattan to 3 miles northwest of Whiting to 5
miles east of Holton, moving north at 65 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Holton, Hiawatha, Horton, Everest, Fairview, Robinson, Morrill,
Whiting, Netawaka, Reserve, Powhattan, Hamlin, Willis and Kickapoo
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
&&
LAT...LON 3965 9534 3965 9556 3942 9557 3942 9559
3951 9575 3979 9574 4000 9567 4000 9534
TIME...MOT...LOC 0053Z 194DEG 56KT 3977 9568 3962 9566 3949 9564
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones3 follow-up statements
821
WWUS53 KTOP 130107
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Fri May 12 2023
KSC013-085-130145-
/O.CON.KTOP.SV.W.0101.000000T0000Z-230513T0145Z/
Jackson-Brown-
807 PM CDT Fri May 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN JACKSON AND BROWN COUNTIES...
At 806 PM CDT, severe thunderstorms were located along a line
extending from near Hiawatha to 3 miles southeast of Powhattan to
Whiting, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hiawatha, Horton, Everest, Fairview, Robinson, Morrill, Whiting,
Reserve, Powhattan, Hamlin, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3965 9556 3954 9556 3964 9574
3979 9574 4000 9567 4000 9534
TIME...MOT...LOC 0106Z 201DEG 34KT 3988 9554 3972 9559 3959 9560
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones843
WWUS53 KTOP 130113
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
813 PM CDT Fri May 12 2023
KSC085-130123-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-230513T0145Z/
Jackson-
813 PM CDT Fri May 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
LAT...LON 4000 9534 3965 9534 3965 9557 3967 9573
3980 9573 4000 9562
TIME...MOT...LOC 0113Z 203DEG 35KT 3987 9537 3978 9548 3968 9557
$$
KSC013-130145-
/O.CON.KTOP.SV.W.0101.000000T0000Z-230513T0145Z/
Brown-
813 PM CDT Fri May 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BROWN COUNTY...
At 813 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Robinson to 4 miles north of
Willis to near Horton, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Reserve, Powhattan, Hamlin,
Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9534 3965 9534 3965 9557 3967 9573
3980 9573 4000 9562
TIME...MOT...LOC 0113Z 203DEG 35KT 3987 9537 3978 9548 3968 9557
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones270
WWUS53 KTOP 130127
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
827 PM CDT Fri May 12 2023
KSC013-130145-
/O.CON.KTOP.SV.W.0101.000000T0000Z-230513T0145Z/
Brown-
827 PM CDT Fri May 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BROWN COUNTY...
At 827 PM CDT, a severe thunderstorm was located 4 miles east of
Hiawatha, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hiawatha, Robinson, Reserve, Powhattan, Hamlin and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 9534 3970 9553 3980 9573 4000 9562
4000 9534
TIME...MOT...LOC 0127Z 212DEG 28KT 3987 9546
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:55 PM CDT, 58 minutes earlier.
Area forecast discussion, May 12, 6:55 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 655 PM CDT Fri May 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 226 PM CDT Fri May 12 2023 Forecast Highlights: -Strong to severe thunderstorms remain possible this afternoon and evening in eastern Kansas. -Cooler air arrives early next week. -At least slight chance POPs are in the forecast most days. Forecast Discussion: At 19Z, a compact and stacked area of low pressure was spinning over southwestern Nebraska. Thunderstorms had been rapidly developing on the northern side of the system in central Nebraska as lower pressure approached that area. Farther south, a warm, humid and unstable air mass was in place over eastern Kansas where dew points had reached the upper 60s and 70 degrees. Mesoanalysis showed surface based instability between 3500 and 4500 J/kg and effective bulk wind shear up to 40 kts just ahead of a surface boundary extending southward from the center of the surface low. However, a special release 19Z radiosonde from Topeka showed a stout cap in place between 850 and 800 mb. Given the cap, it will take a little extra forcing to get convective initiation. Current thinking is that development could occur between 21Z and 23Z, east of a line from Marysville to Manhattan to Council Grove. CAMs are still not in complete agreement on timing and location but confidence is generally moderate to high that at least scattered storms will develop. Given the parameters mentioned previously, severe weather could occur with any storm that develops. Large hail up to 2 inches in diameter and damaging wind to 70 mph remain possible. The tornado threat is slightly elevated as well, especially in far northeast Kansas where SRH is expected to increase into this evening. POPs decrease quickly after midnight with storms moving east. The surface low will move into Iowa tomorrow, taking the highest theta-e air to our east. Temperatures remain on the warm side tomorrow with highs in the 80s. Dry weather is currently expected. Atmospheric features become more subtle but POPs increase a bit on Sunday with some models showing a weak perturbation aloft. A cooler air mass moves into the region early next week as a surface ridge slides in from the north. Northwest flow becomes established aloft by Tuesday. Models show a few subtle waves in the flow that could initiate some showers or storms. Thus, most days next week have at least slight chance POPs from NBM. Several long range models show a stronger system moving through the Upper Midwest late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri May 12 2023 Will maintain the VCTS mention at TOP/FOE for the first couple of hours in the period, as storms are scattered along a boundary set up from Seneca to Dunlap. Updrafts near the terminals may struggle to sustain themselves for very long, as has been the case so far, but a few storms within the line have managed to become more intense so will continue to monitor that potential this evening. Outside of convection, expect SSE winds to veer to the SW late tonight and then to the west during the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Fri May 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible mainly across northeast and east central Kansas late this afternoon and tonight. Large hail up to two inches in diameter and damaging wind gusts to 70 mph will be the main hazards. A tornado or two is also possible, especially in far northeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 12, 7:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.00 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TORNADO 1 WSW RESERVE 39.97N 95.58W
05/12/2023 BROWN KS TRAINED SPOTTER
SPOTTER REPORTS TORNADO ON THE GROUND
NORTHEAST OF SABETHA.
&&
AJLocal storm report, May 12, 7:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.50 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 2 NNW WILLIS 39.75N 95.53W
05/12/2023 M2.00 INCH BROWN KS NWS EMPLOYEE
MEASURED 2.2 INCH HAIL 1 MILE NORTH OF HWY
73 AND 170TH ST.
&&
CPLocal storm report, May 12, 7:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 2 W WHITING 39.58N 95.65W
05/12/2023 JACKSON KS NWS EMPLOYEE
TORNADO ON THE GROUND WEST OF WHITING.
&&
AJLocal storm report, May 12, 7:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW HOYT 39.26N 95.72W
05/12/2023 E0.75 INCH JACKSON KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado Warning | TOP | Brown | 30 min |
| May 12, 7:01 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| May 12, 7:13 PM CDT | Tornado Warning | TOP | Jackson | 32 min |
| May 12, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 20 min |
| May 12, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 12, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 12, 7:32 PM CDT | Tornado Warning | TOP | Brown | 17 min |
| May 12, 7:40 PM CDT | Tornado Warning | TOP | Brown | 35 min |
| May 12, 7:44 PM CDT | Tornado Warning | TOP | Jackson | 16 min |
| May 12, 8:35 PM CDT | Tornado Warning | TOP | Brown | 25 min |
| May 12, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
| May 12, 8:59 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson | 3 hr |
| May 12, 10:17 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| May 12, 10:54 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 12, 11:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.